Alert archive / Montana / Wind Advisories in 2017

Wind Advisory 3, NWS Billings, MT

February 5, 2017Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this wind advisory at Feb 5, 2017, 2:53 AM MST for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Feb 5, 2017, 12:00 PM MST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Feb 5, 2017, 2:53 AM MST (09:53 UTC)
In effect from
Feb 5, 2017, 12:00 PM MST
Expired
Feb 6, 2017, 4:40 AM MST
In force
17 hr
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2017-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2017-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
439 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

615 
WWUS75 KBYZ 050953
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
253 AM MST SUN FEB 5 2017

MTZ028-041-051100-
/O.CAN.KBYZ.HW.A.0001.170205T1900Z-170206T2000Z/
SOUTHERN WHEATLAND-NORTHERN SWEET GRASS-
INCLUDING THE CITIES OF HARLOWTON AND BIG TIMBER
253 AM MST SUN FEB 5 2017

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE HIGH
WIND WATCH. 

GUIDANCE HAS TRENDED WEAKER FOR WINDS EXPECTED INTO BIG TIMBER AND
HARLOWTON AREAS. WINDS ARE STILL EXPECTED TO BE STRONG AND 
GUSTY IN THESE AREAS TONIGHT...BUT STRONGEST GUSTS SHOULD BE 40 TO
50 MPH. THEREFORE THE HIGH WIND WATCH HAS BEEN CANCELLED FOR 
THESE AREAS.

$$

MTZ065-066-061000-
/O.UPG.KBYZ.HW.A.0001.170205T1900Z-170206T2000Z/
/O.NEW.KBYZ.WI.Y.0003.170205T1900Z-170206T2000Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF LIVINGSTON, FISHTAIL, AND MCLEOD
253 AM MST SUN FEB 5 2017

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 1 PM MST MONDAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 1 PM MST MONDAY.
THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...PERIODS OF STRONG AND GUSTY WINDS THIS AFTERNOON THROUGH
  MONDAY AFTERNOON. 

* IMPACTS...HAZARDOUS CROSSWINDS ALONG INTERSTATE 90 FROM
  LIVINGSTON TO BIG TIMBER...ON LOCAL ROADS AROUND NYE.

* WINDS...SOUTHWEST WIND GUSTS 60 TO 70 MPH IN LIVINGSTON AND NYE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN GUSTS OF 58 TO 74 MPH ARE 
POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING 
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA 
CAUTION.



&&

$$

HTTP://WEATHER.GOV/BILLINGS
5 follow-up statements
653 
WWUS75 KBYZ 051649
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
949 AM MST SUN FEB 5 2017

MTZ065-066-061700-
/O.CON.KBYZ.WI.Y.0003.170205T1900Z-170206T2000Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF LIVINGSTON, FISHTAIL, AND MCLEOD
949 AM MST SUN FEB 5 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM MST MONDAY...

* OBSERVATIONS...WINDS HAVE BEEN GUSTING 45 TO 50 MPH THIS 
  MORNING AT LIVINGSTON. 

* TIMING...WINDS WILL BECOME EVEN STRONGER THIS AFTERNOON AND
  CONTINUE INTO MONDAY MORNING.

* IMPACTS...HAZARDOUS CROSSWINDS ALONG INTERSTATE 90 FROM 
  LIVINGSTON TO BIG TIMBER...AND ON LOCAL ROADS AROUND NYE. 

* WINDS...SOUTHWEST WIND GUSTS 60 TO 65 MPH IN AND AROUND 
  LIVINGSTON AND NYE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN GUSTS OF 58 TO 74 MPH ARE
POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
387 
WWUS75 KBYZ 052220
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
320 PM MST SUN FEB 5 2017

MTZ065-066-062000-
/O.CON.KBYZ.WI.Y.0003.000000T0000Z-170206T2000Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF LIVINGSTON, FISHTAIL, AND MCLEOD
320 PM MST SUN FEB 5 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM MST MONDAY...

* OBSERVATIONS...WINDS HAVE BEEN GUSTING 50 TO 55 MPH THIS
  AFTERNOON AT LIVINGSTON. 

* TIMING...WINDS WILL BECOME EVEN STRONGER THIS EVENING AND 
  CONTINUE INTO MONDAY MORNING. 

* IMPACTS...HAZARDOUS CROSSWINDS ALONG INTERSTATE 90 FROM 
  LIVINGSTON TO BIG TIMBER...AND ON LOCAL ROADS AROUND NYE. 

* WINDS...SOUTHWEST WIND GUSTS 60 TO 65 MPH IN AND AROUND 
  LIVINGSTON AND NYE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN GUSTS OF 58 TO 74 MPH ARE
POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
362 
WWUS75 KBYZ 060141
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
641 PM MST SUN FEB 5 2017

MTZ065-066-062000-
/O.CON.KBYZ.WI.Y.0003.000000T0000Z-170206T2000Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF LIVINGSTON, FISHTAIL, AND MCLEOD
641 PM MST SUN FEB 5 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM MST MONDAY...

* TIMING...STRONG SOUTHWEST WINDS WILL CONTINUE INTO MONDAY
  MORNING.

* IMPACTS...HAZARDOUS CROSSWINDS ALONG INTERSTATE 90 AT
  LIVINGSTON...AND ON LOCAL ROADS AROUND NYE.

* WINDS...GUSTS OF 55 TO 65 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR 
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
139 
WWUS75 KBYZ 061047
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
347 AM MST MON FEB 6 2017

MTZ065-066-062000-
/O.CON.KBYZ.WI.Y.0003.000000T0000Z-170206T2000Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF LIVINGSTON, FISHTAIL, AND MCLEOD
347 AM MST MON FEB 6 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM MST THIS
AFTERNOON...

* TIMING...GUSTY SOUTHWEST WINDS CONTINUE INTO THIS
  MORNING...DECREASING BY THIS AFTERNOON.

* IMPACTS...HAZARDOUS CROSSWINDS ALONG INTERSTATE 90 AT 
  LIVINGSTON...AND ON LOCAL ROADS AROUND NYE. 

* WINDS...GUSTS OF 50 TO 60 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
364 
WWUS75 KBYZ 061140
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
440 AM MST MON FEB 6 2017

MTZ065-066-061245-
/O.CAN.KBYZ.WI.Y.0003.000000T0000Z-170206T2000Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF LIVINGSTON, FISHTAIL, AND MCLEOD
435 AM MST MON FEB 6 2017

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE WIND
ADVISORY. 

THE ARCTIC COLD FRONT HAS REACHED LIVINGSTON AND WINDS HAVE 
SWITCHED EASTERLY AND DROPPED OFF SIGNIFICANTLY. THEREFORE THE 
WIND ADVISORY HAS BEEN CANCELLED. BREEZY CONDITIONS WILL CONTINUE 
IN THE AREA THROUGH MUCH OF THE DAY...BUT WINDS WILL REMAIN MUCH 
LIGHTER THAN YESTERDAY. $$

HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Feb 5, 12:26 AM MST, 2 hours 27 minutes earlier.

Area forecast discussion, Feb 5, 12:26 AM MST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Billings MT
1226 AM MST Sun Feb 5 2017

.UPDATE...

Quick update to inherited overnight lows. Temps in Livingston are
well above forecast low...and not expected to cool off much with
winds in the area. Elsewhere...temps have already dropped below
forecast lows...including Baker...Billings...and Sheridan. Made
adjustments to better represent current conditions and expected
conditions through the remainder of the night. AAG

&&

.SHORT TERM...valid for Sun and Mon...

Another very challenging temperature forecast for the short term.
A surface high has built into the area and allowed for colder air
to filter in. Highs have been held down in the teens to mid 20s
for most locations with low level northwest to east winds. As was
the case yesterday, warmer air was present over higher elevations
with 35 degrees at Wicked Creek (south of Livingston) and 43
degrees at Timbercrest (south of Red Lodge). Models bring surface
pressure falls into the area tonight and slide them east through
the night. This would translate into rising temperatures tonight
as the warmer air over the west moves east as west to southwest
winds develop. Lows tonight should be in the early evening for
western zones, mid evening for central zones, and during the early
overnight hours over the east, with rising temperatures after
those times. Evening crew will have to take a close watch on
temperatures for potential updates.

Warmer temperatures expected Sunday as the cold air current over
the area is shoved east and north. Models have had a tremendously
difficult time in nailing high temperatures down and Sunday may be
another problematic day with deep snow cover. Have undercut
guidance based on recent history, but Sunday does have potential
to be much warmer with downslope flow. Winds will become the
bigger story Sunday and Sunday night as a lee trough deepens. Have
maintained the High Wind Watch for the west. Guidance was
trending lower on wind potential, and thus held off on upgrading
to a warning at this time. Event looks like a solid advisory, but
700mb winds do increase to 60kts, which brings concern for warning
level winds. Not sure gradient is quite right for warning level
winds from Big Timber to Harlowton, and local guidance studies
have only a 20% chance of warning level winds being achieved.
Adjusted winds down a touch in these locations and left the watch
in place to keep the word out as potential does exist.

Winds looks to decrease Monday morning as the next arctic
boundary surges south into the area. Models keep the front out of
Livingston until early Monday evening, and that may be a bit late.
An upper trough moves in from the Pacific Northwest for strong
lift late Monday afternoon. This lift shifts east into central and
eastern zones Monday night. Instability strong with this system,
although lift through the good dendrite zone is pretty quick. The
GFS was quicker with the onset of snow compared to the ECMWF, but
it does look like the main event will be Monday night for most
locations. Models have backed off just a bit on QPF amounts, but
still looks like a potential advisory based on instability. Raised
PoPs even further for this event and will continue to message.
TWH

.LONG TERM...valid for Tue...Wed...Thu...Fri...Sat...

Tuesday a weak secondary push of energy will keep some scattered
snow across the area. Tuesday night things should dry out some,
but by Wednesday another quick shot at some snow will move across
the area as a shortwave skirts across the area. As this wave moves
out, flow will become more westerly, both at the surface and
aloft. As it does we will see a warm up as the arctic air
retreats and with the downsloping winds. Through the rest of the
forecast there will continue to be sporadic periods of snow, or a
rain/snow mix, with small waves of energy through the zonal flow.
Winds along the foothills will again increase as the arctic
retreats, so have not made many changes to the going forecast.
Reimer
&&

.AVIATION...

Expect mostly VFR conditions tonight through Sun. evening.
A few snow showers will affect areas around KLVM and KMLS tonight
bringing possible MVFR to IFR conditions. Areas of mountain
obscuration will affect the Beartooths and Absarokas into Sun.
evening. The Crazys will have areas of obscuration through Sun.
morning. WSW surface winds will gust to 35 kt in KLVM late tonight
into Sun., before increasing Sun. afternoon and evening with gusts
to 50 to 60 kt. Arthur

&&

.PRELIMINARY POINT TEMP/POPS...

    Sun     Mon     Tue     Wed     Thu     Fri     Sat
-----------------------------------------------------------
BIL 008/040 022/032 005/013 002/022 013/040 032/043 027/038
    00/B    02/S    82/S    23/S    21/B    12/O    12/S
LVM 020/049 030/044 013/026 013/035 024/046 037/047 028/041
    32/W    16/O    83/S    34/S    22/R    33/R    22/O
HDN 008/040 015/031 001/013 905/020 004/038 028/043 023/038
    00/B    01/E    73/S    23/S    21/B    12/R    12/S
MLS 007/033 012/023 000/008 910/014 003/032 026/040 022/035
    21/E    11/E    72/S    22/S    21/B    12/O    12/S
4BQ 007/040 017/034 004/013 905/021 006/039 029/043 022/038
    00/B    00/E    72/S    12/S    21/B    12/R    12/S
BHK 000/032 012/022 000/005 912/011 001/032 024/040 022/035
    21/B    01/E    72/S    11/E    21/B    12/O    12/S
SHR 003/043 021/039 008/019 003/026 010/042 030/045 022/038
    00/B    01/B    73/S    13/S    21/B    12/R    22/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Watch in effect from noon MST today through Monday
      afternoon FOR ZONES 28-41-65-66.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Feb 4, 8:56 PM MST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
856 PM MST SAT FEB 4 2017

MTZ028>042-056>058-063>068-WYZ098-099-060400-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
856 PM MST SAT FEB 4 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

* POTENTIAL MOUNTAIN IMPACTS: PERIODS OF SNOW THROUGH TUESDAY WILL
  IMPACT OUTDOOR RECREATION AND COULD INCREASE AVALANCHE DANGER.

* POTENTIAL PLAINS IMPACTS: POOR TRAVEL CONDITIONS LATE MONDAY INTO
  TUESDAY DUE TO SNOW...POOR VISIBILITY AND SNOWPACKED ROADS.

* SNOWFALL: A FOOT OR MORE OF NEW SNOW ACCUMULATION IN THE
  BEARTOOTH...ABSAROKA AND CRAZY MOUNTAINS. 1 TO 3 INCHES OF SNOW
  POSSIBLE ACROSS LOWER ELEVATIONS WITH LOCALLY HIGHER AMOUNTS
  ALONG THE FOOTHILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HAZARDOUS WEATHER OUTLOOK IS ISSUED WHEN HAZARDOUS WEATHER COULD
IMPACT THE REGION WITHIN THE NEXT WEEK. BE SURE TO STAY TUNED FOR
FUTURE UPDATES AS LOCATIONS, TIMING, AND IMPACTS COULD CHANGE.
BEGIN PREPARATIONS TO MITIGATE ANY IMPACTS THAT COULD RESULT FROM
THE HAZARDOUS WEATHER.

Nearby

Wind Advisories in Montana, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.